Sulfasalazine

Options

Hi I’ve just started on sulfasalazine. 500mg per day for one week was fine. Now been increased to twice a day and am experiencing heartburn, high stomach pain and a lot of diarrhoea to the extent I am not making it to the toilet (sorry if too much description) I really dont want to take any more. Should I persist and can I take anything to counteract these side effects?

thank you in advance

Comments

  • Ellen
    Ellen Moderator Posts: 1,656
    Options

    Hi @SandieRizzo

    Welcome to the Versus Arthritis Online community. I see you are struggling with unpleasant side effects from taking Sulfasalazine. I expect you have the following information anyway, but just in-case. The issues you are experiencing are listed in this information.

    https://www.versusarthritis.org/about-arthritis/treatments/drugs/sulfasalazine/


    There are plenty of people on here who take Sulfasalazine like yourself who should be able to give you their own experience of the drug, but my own gut feeling (pardon the pun) is to contact a healthcare provider for advice. Possibly starting with your pharmacist?

    Please do get back to us and let us know how you get on.

    Best wishes

    Ellen.

  • Mike1
    Mike1 Member Posts: 1,992
    Options

    Phone your GP! A quick Google search shows that what you are experiencing are recognised side effects but you may be having a more severe reaction. Phone your GP.

  • silverfoxxxx
    silverfoxxxx Member Posts: 131
    Options
    I had similar side effects on sulph and unfortunately it didn’t seem to pass, so as Mike said I’d get hold of your GP, plenty of other drugs to try instead.
  • SandieRizzo
    Options

    Thank you for your replies. I have a gp consultation booked. Hopefully we can sort something out xxx